Gleevec is a strong medicine and it causes a number of side effects. One of the things that it does is it reduces the levels of calcium and magnesium in the blood. Why it does this is still being studied, but one theory is that it affects bone metabolism. This lowering of calcium and magnesium may cause muscle cramps and muscle aches. Talk to your doctor about calcium and magnesium supplements. In addition, you should have your vitamin D levels checked as these can be low on Gleevec and vitamin D is needed to absorb calcium.
Vitamin B-12 deficiency has been noted with Sutent, but we are not aware of it with Gleevec. That said, these drugs have many similar targets. Side effects from one can often be caused by the other as well. B-12 deficiency can also be caused by removal of the stomach or part of the stomach. Many Gleevec patients take some type of B-12, often shots if they have had part of the stomach removed.
Vitamin C: There is no proven issue with vitamin C. There have been a couple of lab experiments in cell lines concerning vitamin C (in CML cells). Some of these experiments showed a beneficial effect and some a detrimental effect of vitamin C. Nevertheless, your body still needs vitamin C.
Nutrition and Healthy Living with GIST
Dr. Guhagarkar is an Oral and Maxillofacial Surgeon based in Mumbai, India, and is also a GIST (Gastrointestinal Stromal Tumor) patient. He has spent the last few years as a patient advocate, and has also authored the educational booklet A Guide to Nutrition and Holistic Way of Living with GIST. In this webcast, he discusses how to use a holistic approach that incorporates nutrition and exercise (including yoga and meditation) to achieve higher energy levels and help you live better with your disease.
While Dr. Guhagarkar is a GIST patient, this webcast would benefit anyone who struggles with these issues, regardless of the disease they have. We believe that patients and caregivers sharing their experiences plays an important part in helping fellow patients live better with their disease and side effects.
(enter ‘guest’ and an email to play webcast)
Read this article by the LRG Science Team
“Antioxidants: Useful Supplements or Should We Refrain?”
More articles on Nutrition for GIST patients:
Have you researched the subject, but would really rather hear the perspective only a fellow patient can provide? Listen to the informative webcast recording from Wednesday, December 13th from Dr. Nikhil Guhagarkar MDS, who addressed these [...]